Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Lake Charles, LA

September 3, 2018Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 3, 2018, 12:03 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 12:03 PM CDT (17:03 UTC)
Expired
Sep 3, 2018, 3:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 73 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 12:05 PM CDTFLASH FLOODGroves, TXBROADCAST MEDIA VIDEO SHOWING SEVERAL INCHES OF WATER OVER 39TH STREET NEAR THE POST OFFICE. ADDITIONAL PUBLIC SOCIAL MEDIA PICTURE OF SEVERAL INCHES OF WATER OVER KENT AVE WITH WATER MOVING INTO YARDS AND APPROACHING HOUSES.
Sep 3, 12:05 PM CDTFLASH FLOODPort Arthur, TXVIDEO SHOWING SEVERAL INCHES OF WATER OVER TWIN CITY HWY WITH WATER APPROACHING BUSINESSES. ADDITIONAL VIDEO FROM BROADCAST MEDIA SHOWS SEVERAL FEET OF WATER OVER 16TH STREET UNDERNEATH TRAIN BRIDGE WITH ROAD BARRICADED OFF AT HOUSTON AVE. ANOTHER VIDEO SHOWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS54 KLCH 031703
FFWLCH
TXC245-361-032000-
/O.NEW.KLCH.FF.W.0036.180903T1703Z-180903T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1203 PM CDT MON SEP 3 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Eastern Jefferson County in southeastern Texas...
  Central Orange County in southeastern Texas...

* Until 300 PM CDT.

* At 1158 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Automated gauges 
  indicate three to six inches of rain have fallen over the past 6 
  hours with isolated amounts 9 to 10 inches reported by observers 
  since yesterday evening. Flash flooding is likely occurring and 
  expected to continue.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
  Bridge City, Central Gardens, Port Acres, Orangefield, Southeast
  Texas Regional Airport and Sea Rim State Park.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3022 9399 3021 9377 3004 9380 2998 9384
      2999 9386 2997 9384 2986 9393 2984 9392
      2985 9394 2984 9395 2982 9394 2983 9392
      2981 9393 2981 9395 2980 9394 2980 9393
      2978 9394 2977 9392 2971 9392 2962 9419

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:55 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 3, 10:55 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1055 AM CDT Mon Sep 3 2018

.DISCUSSION...
As expected, local 88Ds are quite busy this morning as another
round of showers/thunderstorms developed overnight and have
persisted into the mid-day...with amounts up to 10 inches already
reported over portions of Jefferson County. Given our continued
ridiculously moist airmass in place, this activity should continue
into the afternoon, although hopefully the coverage will begin to
decrease over coastal sern TX with the atmosphere gradually
getting worked over. No changes to the inherited Flash Flood Watch
are being made at this time. The main change to the grids/zones
this morning was to lower temps a few degrees for the remainder of
the day with all the rain/clouds. Elsewhere inherited grids/zones
look in good shape based on obs/trends.

Update out shortly.
25

&&

.PREV DISCUSSION... /issued 632 AM CDT Mon Sep 3 2018/

DISCUSSION...
12Z taf issuance.

AVIATION...
Periods of SHRA with isolated TSRA will be possible this morning
for BPT/LCH/LFT/ARA, and by late morning into the afternoon for
AEX. MVFR to IFR ceilings will prevail this morning, predominately
MVFR this afternoon. Some improvement expected this evening.

DML

PREV DISCUSSION... /issued 514 AM CDT Mon Sep 3 2018/

DISCUSSION...Early this morning local radar is depicting
considerable shower and thunderstorms activity advancing over the
inland area from the Gulf. Widespread nocturnal activity being
initiated by low pressure aloft now situated over southeast Texas
in concert with strong low level convergence over the northwest
Gulf. Active convective pattern expected to persist through the
day. Evening LCH sounding came in with an exceptionally high PWAT
at 2.46 inches. Moisture of this extent in place will yield the
potential for flooding rains with stronger storms or in training
type scenarios.

Will be maintaining the previous issued Flash Flood Watch through
00z encompassing southeast Texas and a large portion of southwest
Louisiana. WPC has maintained a slight risk for flooding rains
across this area, and increased the risk to moderate for Cameron
and Calcasieu parishes, as well as Orange and Jefferson counties
of southeast Texas. Rain amounts of 3 to 6 inches will be possible
on top of already saturated grounds. Upper feature does advance
slowly northwest through the day while weakening, but will leave
ample moisture for Tuesday to maintain scattered showers and
thunderstorms.

Will then be focusing on the eventual path of Potential Tropical
Cyclone #7 which is forecast to strengthen to a tropical storm as
it crosses the eastern Gulf of Mexico...eventually reaching the
central Gulf Coast Tuesday night. Trending toward the ECMWF at
this time which brings the weakened system through central and
northern Louisiana Wednesday. This suggests a potential for
flooding rains across this area. Ample moisture then remains in
place through the remainder of the week yielding daily scattered
showers and thunderstorms.

MARINE...Showers and thunderstorms will continue today over the
coastal waters as an upper level low and associated surface wave
moves northwest. Potential Tropical Cyclone #7 is forecast to
strengthen to a tropical storm as it crosses the eastern Gulf of
Mexico...eventually reaching the north-central Gulf Coast early
Wednesday. Please refer to the latest advisories from the National
Hurricane Center for more information on this system.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  72  92  71 /  70  30  50  30
LCH  80  74  89  73 /  80  50  50  30
LFT  84  74  89  73 /  70  30  50  40
BPT  80  76  87  75 /  90  60  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ030-041-042-
     052-073-074.

TX...Flash Flood Watch until 7 PM CDT this evening for TXZ180-201-215-
     216-259>262.

GM...None.
&&

PUBLIC...04
Hazardous weather outlook, Sep 3, 5:58 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
558 AM CDT Mon Sep 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
558 AM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect today for southeast Texas and
southwest Louisiana. Widespread shower and thunderstorm activity
is expected across this area. With deep tropical moisture in
place flooding rains will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected daily area-wide.
Potential Tropical Cyclone #7 is forecast to advance to the
central Gulf coast late Tuesday as a tropical storm, weakening as
it advances northwest across central and northern Louisiana
Wednesday. This forecast track would suggest the potential for
flooding rains over central Louisiana through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
558 AM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will continue associated
with a disturbance aloft over the region. This feature will move
northwest and weaken today with rain chances gradually
diminishing.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily chances for showers and thunderstorms will continue.
Potential Tropical Cyclone #7 is forecast to advance northwest
across the eastern Gulf arriving onshore Tuesday night along the
central Gulf coast as a tropical storm. On this current track
limited impacts are expected for the northwest Gulf. Local mariners
however are encouraged to keep up to date on this tropical system
and recognize that changes in the forecast track remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:49 AM CDTAreal Flood AdvisoryLCHJefferson, Orange3 hr
Sep 3, 5:31 AM CDTFlash Flood WarningLCHJefferson3 hr
Sep 3, 7:06 AM CDTFlash Flood WarningLCHJefferson, Orange114 min
Sep 3, 9:02 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Sep 3, 2:55 PM CDTFlash Flood WarningLCHJefferson, Orange2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.